Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 5, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Mar 13, 2001, 5:55 AM EST for Pike County, Kentucky. It was in force for 65 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 13, 2001, 5:55 AM EST (10:55 UTC)
- Expired
- Mar 13, 2001, 7:00 AM EST
- In force
- 65 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Pike County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 13, 6:15 AM EST | Hail 0.88 | Elk Horn City, KY | |
| Mar 13, 6:20 AM EST | Thunderstorm Wind | Kimper, KY | Strong thunderstorm winds brought trees and power lines down. |
| Mar 13, 6:30 AM EST | Hail 1 | Fedscreek, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.9 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 500 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
579 WUUS53 KJKL 131055 SVRJKL KYC195-131200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 555 AM EST TUE MAR 13 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PIKE COUNTY * UNTIL 700 AM EST * AT 555 AM EST...RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF PIKEVILLE...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE... 7 MILES SOUTH OF PIKEVILLE AT 605 AM EST. 7 MILES NORTH OF ELKHORN CITY AT 610 AM EST. 3 MILES SOUTH OF PHELPS AT 630 AM EST. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 1:45 AM EST, 4 hours 10 minutes earlier.
Area forecast discussion, Mar 13, 1:45 AM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 145 AM EST TUE MAR 13 2001 NEW LINE OF CONVECTION FORMING ALONG COLD FRONT IN CENTRAL KENTUCKY AT THIS TIME AS ADVERTISED. THIS LINE SHOULD REACH EASTERN KENTUCKY BY ABOUT 09Z. RATHER COMPLICATED SCENARIO THIS FORECAST PERIOD. ONCE THE FRONTAL BOUNDARY SWINGS THROUGH THE AREA...ANOTHER VORT MAX WILL ROTATE AROUND THE UPPER LOW CURRENTLY LOCATED IN THE WESTERN GREAT LAKES. THIS WILL SKIM THE NORTHERN PART OF OUR CWA LATE IN THE FIRST PERIOD. WILL BREAK OFF THE FAR NORTHERN COUNTIES FOR AN ENHANCED CHANCE OF SHOWERS. HIGH PRESSURE WILL BRIEFLY BUILD INTO THE AREA RESULTING IN A DECREASE IN CLOUDS AND BENIGN WEATHER IN THE SECOND AND THIRD PERIODS. TEMPS WILL BE FAIRLY CLOSE TO CLIMATOLOGY. ANOTHER SYSTEM WILL APPROACH THE AREA BY LATE IN THE FOURTH PERIOD. MESOETA PROJECTS ONE OF THE SURFACE LOWS TO TRACK THROUGH THE GULF COAST STATES AND PROVIDE AN OVERRUNNING EVENT FOR EASTERN KENTUCKY. AT THE SAME TIME...ANOTHER SURFACE LOW WILL MOVE INTO THE LOWER GREAT LAKES REGION. EXPECT TO SEE SOME LIGHT PRECIP START MOVING INTO OUR SOUTHERN COUNTIES BY 12Z THURSDAY. MAV AND FWC GUIDANCE TEMPS ARE IN GENERAL AGREEMENT AND LOOK REASONABLE. GUIDANCE POPS DO NOT AGREE WELL IN THE FIRST PERIOD. WILL TEND TO GO WITH A COMPROMISE WITH THE EXCEPTION OF THE NORTHERN COUNTIES WHERE THE HIGHER POPS WILL BE FAVORED AS NOTED. .JKL...NONE. LCM
In the hours before
Local storm report, Mar 13, 5:51 AM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
551 AM EST TUE MAR 13 2001
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 AM HAZARD KY 1.00 INCH HAIL
03/13/01 PERRY NUMEROUS TREES WERE ALSO
REPORTED DOWN ACROSS THE
COUNTY. REPORTED BY LAW
ENFORCEMENTThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 3:51 AM EST | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne | 39 min |
| Mar 13, 3:51 AM EST | Severe Thunderstorm Warning | JKL | Laurel | 39 min |
| Mar 13, 4:51 AM EST | Severe Thunderstorm Warning | JKL | Perry | 39 min |
| Mar 13, 5:36 AM EST | Severe Thunderstorm Warning | JKL | Knott | 39 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.